Colorado, 2022

Flash Flood and Heavy Rain in Colorado, July 7, 2022

July 7, 2022 · NWS BOU · 2 events in 1 county or zone

A flash flood was observed along Cedar Creek to the confluence of the Big Thompson River and Highway 34. Debris accumulated behind a bridge along an access road to a neighborhood on Cedar Brook Lane.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$5,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A flash flood was observed along Cedar Creek to the confluence of the Big Thompson River and Highway 34. Debris accumulated behind a bridge along an access road to a neighborhood on Cedar Brook Lane. A significant debris flow continued down Cedar Creek to Cedar Lane. Fifteen residents were stranded temporarily. Minor flooding was observed along a private road near Masonville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 7, 10:00 AM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 7, 10:00 AM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1100 AM MDT Thu Jul 7 2022

.UPDATE...
Issued at 1100 AM MDT Thu Jul 7 2022

Conditions are warming up quicker than expected today with DIA
already sitting at 85 degrees. For comparison, the 15Z HRRR has
DIA at 77 degrees at 11AM so models are a bit too cool. The warmer
than expected temperatures will lead to more areas hitting their
convective temperature and good coverage of showers and storms
this afternoon. With higher confidence in scattered storms today,
PoPs were adjusted to highlight a few areas where the main storm
development should take place. One of the areas will be Larimer
and Weld Counties as a boundary has setup there with northeast
winds at Cheyenne and light southerly winds at Fort Collins.
Cumulus are already growing along this boundary and storms should
initiate soon. As storms move southeastward towards better
instability, they may become strong to severe. The primary area
for strong to severe storms will be within a trapezoid from
Cheyenne, WY to DIA to Akron to Sidney, NE. This area will have
the highest instability with mixed-layer CAPE above 1,000 j/kg and
will have the best deep layer shear due to the increase in
easterly surface winds behind the aforementioned boundary. Large
hail and damaging wind gusts will be the main concern in the
strongest storms.

With good moisture still in place today, burn area flash flooding
will be a risk. The Cameron Peak and East Troublesome burn areas
will be the primary burn areas to watch. Otherwise, scattered
storms are expected across much of the rest of the area but they
are less likely to reach severe thresholds compared to the region
outlined above.

&&

.SHORT TERM...(Today and tonight)
Issued at 325 AM MDT Thu Jul 7 2022

High dewpoints around 60 degrees this morning across the lower
elevations, in the wake of yesterday's expansive convection, may
promote some low stratus development over portions of the plains
and urban corridor until slightly after sunrise this morning. A
couple of locations including Longmont are reporting visibility
below 6 miles with low ceilings as of 3AM.

For today, the main change in the synoptic pattern will be a
slight amplification of the ridge over western Colorado and Utah,
helping push temperatures a few degrees higher with highs into the
upper 80's for much of the flatlands. With the moisture stream
from the southwest a little cut off, PWAT will be on the decline,
though still above 1" over the plains and urban corridor. With
slightly faster storm motions and the reduction in moisture
availability, suspect flash flooding will not be an issue for the
flatlands today, although a limited threat may persist for the
burn scars. Sufficient instability and a weak cap will help
sustain a fresh round of scattered thunderstorms this afternoon,
albeit less numerous and intense compared to yesterday. A few
strong storms will still be possible, particularly over the
northern plains/Cheyenne Ridge, where CAMs are highlighting more
consistent convective activity under enhanced deep layer shear. A
marginal severe threat will still exist in the plains, but overall
can expect a reduction in storm severity.

.LONG TERM...(Friday through Wednesday)
Issued at 325 AM MDT Thu Jul 7 2022

Main concern for the extended period will be well-above normal
temperatures Friday into the weekend, potentially reaching triple
digits Saturday and Sunday for the plains.

Upper level ridging begins to build over the region Friday with the
main moisture plume more south and east of the region. Despite
general drying, there should be residual moisture around with up to
1.0" precipitable water on the plains and 0.5-0.7" for the higher
terrain. Combined with marginal instability in most areas, this will
support diurnal scattered showers/thunderstorms, with higher chances
over the mountains. Some solutions hint at a subtle disturbance
brushing the northeast corner which may result in increased
shower/storm chances. In that scenario, a few stronger storms may
be supported given higher moisture and instability(MLCAPE ~1000-
1500 J/kg) over the northeast corner. Coverage of showers/storms
will be low given less moisture overall. With temps warming aloft,
highs will be a few degrees warmer with highs in the low 90s for
the low elevations and 70s for most of the high country.

The ridge aloft strengthens further into the weekend. NAEFS guidance
highlights this pattern well with heights and temperatures in the
99th percentile. A good cluster of GFS and ECMWF ens members show
highs in the low 100s with others showing upper 90s at DEN for
Saturday and Sunday. Bottom line, be prepared for heat this weekend.
Issuance of a heat advisory remains a possibility for the
plains/urban corridor, especially if confidence increases for
widespread 100F+ temps/above normal lows as the weekend nears
closer. Drier air and limited instability keep precipitation
chances low although, can't rule out low chances for isolated to
scattered afternoon storms over the mountains. Sunday, the ridge
flattens as a shortwave trough passes to the north. Limited
instability & moisture will lead to similar precipitation chances
as Saturday. Hot, dry, breezy conditions highlight potential for
at least elevated fire weather conditions, mostly over the plains
this weekend.

Early next week, there is a consensus a ridge begins to gradually
build in from the west with NW flow aloft. This will allow a few
disturbances embedded in the flow to sweep across the plains
Tuesday and Wednesday accompanied by at least a slight increase in
moisture. Modest instability and moisture will support
shower/thunderstorm chances each day. Ensemble guidance signals
potential for the return of monsoon moisture towards the end of
the week which will further increase precip chances and coverage.
Temperatures next week will be cooler than the weekend with highs
in the low 90s for the plains and 70s/80s for the high country.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1100 AM MDT Thu Jul 7 2022

Winds are light this morning and will continue to be light into
the afternoon hours. Isolated to scattered TS development will be
likely this afternoon, with possible impacts to all terminals.
Brief gusts to 35 kts will be possible with any outflow winds and
ceilings could reach 6-7 kft which could lead to ILS being needed.

Winds will work their way towards drainage tonight. Tomorrow,
there will be lower coverage of storms but an outflow boundary or
two could still impact the terminals with gusty winds.

&&

.HYDROLOGY...
Issued at 325 AM MDT Thu Jul 7 2022

Scattered thunderstorms will develop after midday across the high
country once again. Moisture today will be tapered relative to
previous days, so anticipate a reduction in precipitation
intensity, with rainfall rates generally remaining below 0.25"/hr.
Although the threat of burn scar flash flooding will be non-zero,
it will be rather limited as a result. Minor hydrologic responses
will certainly be possible with any heavier cells, but there are no
significant debris flow concerns at this time, particularly after
multiple days of near-threshold rainfall over some recent scars
which in many cases has failed to yield notable impacts.

Conditions trend drier Friday into the weekend limiting the flash
flood threat over the burn areas. Moisture gradually returns to
the region next week and combined with modest instability, may
lead to an increased threat for flash flooding over the burn
areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Danielson
SHORT TERM...Rodriguez
LONG TERM...Mensch
AVIATION...Danielson
HYDROLOGY...Rodriguez/Mensch
Hazardous weather outlook, Jul 7, 11:26 AM MST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1226 PM MDT Thu Jul 7 2022

COZ030>051-081830-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1226 PM MDT Thu Jul 7 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms this afternoon. A few may be
strong, mainly in portions of the northern plains, with gusty
outflow winds, large hail, and heavy rain the primary threats.
There is potential for burn area flash flooding especially over
the East Troublesome and Cameron Peak burn areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

isolated to scattered showers and thunderstorms possible Friday
afternoon with the best chances over the high country south of
I-70. Main concern for impacts is heat this weekend. There is high
confidence for well-above normal temperatures with highs
potentially approaching triple digits for the urban corridor and
into the low 100s for the east plains. Dry conditions will result
in an increased threat for elevated fire weather conditions this
weekend. Breezy conditions Sunday may promote spotty near-critical
to critical conditions for the north plains (north Weld) and high
mountain valleys of North Park.

Cooler unsettled weather is expected next week with a better
chance for storms. There is the potential that one or two of the
storms could become strong to severe on the plains Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Jul 7, 7:06 AM MST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
806 AM MDT THU JUL 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 AM     HEAVY RAIN       1 N BRUSH               40.26N 103.63W
07/07/2022  E1.30 INCH       MORGAN             CO   PUBLIC

&&
Local storm report, Jul 7, 10:19 AM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1119 AM MDT THU JUL 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 AM     HEAVY RAIN       1 N BRUSH               40.26N 103.63W
07/07/2022  E1.30 INCH       MORGAN             CO   PUBLIC

0450 PM     TORNADO          3 WSW BRUSH             40.24N 103.68W
07/06/2022                   MORGAN             CO   STORM CHASER

            SNAPPED POWER POLE.

0445 PM     TORNADO          4 ESE FORT MORGAN       40.25N 103.72W
07/06/2022                   MORGAN             CO   TRAINED SPOTTER

            OAK TREES RIPPED APART.

0348 PM     HAIL             STRASBURG               39.74N 104.31W
07/06/2022  E1.00 INCH       ARAPAHOE           CO   PUBLIC

0330 PM     HAIL             1 NW STRASBURG          39.75N 104.32W
07/06/2022  E0.50 INCH       ADAMS              CO   PUBLIC

0328 PM     HAIL             1 SSW STRASBURG         39.72N 104.31W
07/06/2022  E1.00 INCH       ARAPAHOE           CO   PUBLIC

0315 PM     HAIL             1 ENE CHEESMAN RESERVOI 39.22N 105.25W
07/06/2022  E1.00 INCH       DOUGLAS            CO   PUBLIC

0305 PM     HAIL             14 WSW HUGO             39.06N 103.70W
07/06/2022  M1.00 INCH       LINCOLN            CO   STORM CHASER

            ESTIMATED WIND GUSTS TO 60 MPH, ALONG WITH
            HEAVY RAIN ALONG HIGHWAY 71.

0245 PM     TORNADO          7 ENE GROVER            40.90N 104.10W
07/06/2022                   WELD               CO   STORM CHASER

            BRIEF TORNADO.

0243 PM     HAIL             11 N KIOWA              39.50N 104.44W
07/06/2022  E1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0240 PM     HAIL             10 N KIOWA              39.49N 104.44W
07/06/2022  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0220 PM     HAIL             2 NNE KIOWA             39.38N 104.44W
07/06/2022  E1.00 INCH       ELBERT             CO   PUBLIC

&&
Local storm report, Jul 7, 11:10 AM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1210 PM MDT THU JUL 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 AM     HEAVY RAIN       1 N BRUSH               40.26N 103.63W
07/07/2022  E1.30 INCH       MORGAN             CO   PUBLIC

0450 PM     TORNADO          3 WSW BRUSH             40.24N 103.68W
07/06/2022                   MORGAN             CO   STORM CHASER

            SNAPPED POWER POLE.

0445 PM     TORNADO          4 ESE FORT MORGAN       40.25N 103.72W
07/06/2022                   MORGAN             CO   TRAINED SPOTTER

            OAK TREES RIPPED APART.

0348 PM     HAIL             STRASBURG               39.74N 104.31W
07/06/2022  E1.00 INCH       ARAPAHOE           CO   PUBLIC

0330 PM     HAIL             1 NW STRASBURG          39.75N 104.32W
07/06/2022  E0.50 INCH       ADAMS              CO   PUBLIC

0328 PM     HAIL             1 SSW STRASBURG         39.72N 104.31W
07/06/2022  E1.00 INCH       ARAPAHOE           CO   PUBLIC

0315 PM     HAIL             1 ENE CHEESMAN RESERVOI 39.22N 105.25W
07/06/2022  E1.00 INCH       DOUGLAS            CO   PUBLIC

0305 PM     HAIL             14 WSW HUGO             39.06N 103.70W
07/06/2022  M1.00 INCH       LINCOLN            CO   STORM CHASER

            ESTIMATED WIND GUSTS TO 60 MPH, ALONG WITH
            HEAVY RAIN ALONG HIGHWAY 71.

0245 PM     TORNADO          7 ENE GROVER            40.90N 104.10W
07/06/2022                   WELD               CO   STORM CHASER

            BRIEF TORNADO.

0243 PM     HAIL             11 N KIOWA              39.50N 104.44W
07/06/2022  E1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0240 PM     HAIL             10 N KIOWA              39.49N 104.44W
07/06/2022  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0228 PM     HAIL             6 N KIOWA               39.43N 104.46W
07/06/2022  M1.25 INCH       ELBERT             CO   STORM CHASER

0220 PM     HAIL             2 NNE KIOWA             39.38N 104.44W
07/06/2022  E1.00 INCH       ELBERT             CO   PUBLIC

&&

The radar

The Cheyenne radar (KCYS), 88 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Larimer

When
July 7, 12:20 PM MST to 1:00 PM MST
Where
Larimer County, 3.18 mi ENE of Drake to 3.23 mi ENE of Drake
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
40.442, -105.272

A flash flood was observed along Cedar Creek.

Heavy Rain, Larimer

When
July 7, 12:30 PM MST to 12:50 PM MST
Where
Larimer County, 1.05 mi W of Masonville
Reported by
Emergency Manager
Coordinates
40.480, -105.220

Minor flooding of a private road was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034405, 1035337.